Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Hastings, NE

March 19, 2020Fillmore County, York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 19, 2020, 4:24 PM CDT for Fillmore County, York County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 4:24 PM CDT (21:24 UTC)
Expired
Mar 19, 2020, 4:48 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fillmore County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS53 KGID 192124
SVRGID
NEC059-185-192215-
/O.NEW.KGID.SV.W.0004.200319T2124Z-200319T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
424 PM CDT Thu Mar 19 2020

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Eastern York County in east central Nebraska...
  Northeastern Fillmore County in south central Nebraska...

* Until 515 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located near McCool
  Junction, or 11 miles southeast of York, moving northeast at 30
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Exeter, McCool Junction, Waco, Gresham and Thayer. 

This includes Interstate 80 between mile markers 355 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4063 9744 4070 9764 4104 9746 4105 9737
      4071 9737
TIME...MOT...LOC 2124Z 208DEG 25KT 4072 9750 

HAIL...1.00IN
WIND...<50MPH
 
$$

Pfannkuch
2 follow-up statements
995 
WWUS53 KGID 192134
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
434 PM CDT Thu Mar 19 2020

NEC059-192143-
/O.CAN.KGID.SV.W.0004.000000T0000Z-200319T2215Z/
Fillmore NE-
434 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FILLMORE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for 
Fillmore County.

LAT...LON 4070 9739 4070 9755 4103 9745 4103 9737
      4071 9737
TIME...MOT...LOC 2133Z 209DEG 25KT 4077 9744 

$$

NEC185-192215-
/O.CON.KGID.SV.W.0004.000000T0000Z-200319T2215Z/
York NE-
434 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN YORK COUNTY...

At 433 PM CDT, a severe thunderstorm was located 8 miles east of
McCool Junction, or 10 miles southeast of York, moving northeast at
30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Waco and Gresham. 

This includes Interstate 80 between mile markers 358 and 365.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 9739 4070 9755 4103 9745 4103 9737
      4071 9737
TIME...MOT...LOC 2133Z 209DEG 25KT 4077 9744 

HAIL...1.00IN
WIND...<50MPH
 
$$

Pfannkuch
980 
WWUS53 KGID 192148
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
448 PM CDT Thu Mar 19 2020

NEC185-192157-
/O.CAN.KGID.SV.W.0004.000000T0000Z-200319T2215Z/
York NE-
448 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN YORK COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning has 
been cancelled.  However small hail is still possible with this 
thunderstorm for a short time along the York-Seward County line. 

LAT...LON 4070 9739 4070 9755 4103 9745 4103 9737
      4071 9737
TIME...MOT...LOC 2145Z 208DEG 25KT 4086 9738 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:40 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 19, 1:40 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
140 PM CDT Thu Mar 19 2020

...WE ARE NOW MONITORING RADAR AS SCT TSTMS ARE DEVELOPING...

.SHORT TERM...(This evening through Friday)
Issued at 140 PM CDT Thu Mar 19 2020

Plan to keep this brief to maximize availability for monitoring
radar.

Be sure to follow SPC SWOMCD's and any Watches as svr tstms could
occur before sunset.

Aloft: RAP tropopause analyses/WV imagery/aircraft wind obs
indicated a trof over the Wrn USA with a ridge over the GlfMex. A
potent shrtwv trof was embedded within the Wrn trof over CO and
lifting NE into NEB/KS. This trof will cross the CWA this eve.
Behind this trof...a minor shrtwv ridge will arrive by dawn Fri
with low-amplitude WSW flow evolving overhead Fri.

Surface: 998 mb low pres was along the CO-KS border with a strong
warm front extending ENE thru Srn NEB into IA. This front does
bisect the CWA just N of the KS state line. A strong cold front
was over the Nrn plns. This front will move S this afternoon. The
2 fronts will merge and the combined front will accelerate SE away
from the area this eve. The push will be provided by a strong
1040+ mb high over Cntrl Canada which is sinking S. This will
strengthen the pres grad over the rgn tonight. The low will weaken
and a new low will evolve over the GtLks tonight...while the high
sinks into the Nrn Plns. The high will remain there tomorrow.

Rest of this afternoon: Cldy N of the front and mostly sunny to
the S. Expect sct tstms to form espcly near the front. Some storms
could be svr. This will be a low CAPE/higher shear scenario.
Mainly looking like a hail and gusty wind type event. The risk of
a tornado is low as winds will be unidirectional in the warm
sector. Best shear will be on the cold side of the front.

Tonight: Rain changes to brief 3-6 hr period of snow as cold air
slams in here. Snow will essentially be done by midnight or
shortly thereafter. Windy! N winds 25-35 mph with G50. Rapid
clearing from N-S after midnight.

Fri: Sunny. Cold. Diminishing winds.

.LONG TERM...(Friday night through Thursday)
Issued at 140 PM CDT Thu Mar 19 2020

Aloft: No change in the longwave pattern we've seen since mid
Nov...with a trof over the Wrn USA and a ridge over the E. This
will generally translate to continued low-amplitude WSW flow over
NEB/KS. A wk shrtwv trof is fcst to cross the rgn Mon night into
Tue. The last 2 runs of global mdls are in good agreement that the
flow will amplify some late next wk...with the flow turning SW
Thu as the Wrn trof becomes mobile and gets closer.

Surface: The Nrn Plns high will gradually move E thru the wknd
with return flow developing here. A wk cool front is fcst to move
thru Sun night. Multiple lows will then form over the Cntrl US/Can
Tue-Wed. The two that will probably affect the CWA will be Mon
night into Tue...with no cool air behind it...and then Wed night
and there will be a cooldown behind that low.

Temps: Normal daytime highs are low 50s. Temps will be at or
above normal thru next Thu...mostly above normal.

Precip: A couple chances for very light wintry mix or shwrs with
embedded non-svr tstms. Am holding off on much elaboration due to
impending tstm development this afternoon.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 140 PM CDT Thu Mar 19 2020

Significant Wx: IFR with sct +TSRA this afternoon.

This afternoon: IFR CIGs and variable VSBYs between MVFR and IFR.
Sct +TSRA are developing. Not sure either terminal takes a direct
hit...but it's psbl. NNE-N winds gradually incrs 25-35 kt.
Confidence: Medium

Tonight: IFR CIGs/VSBYs as rain changes to snow. Some wet accum
psbl before ending around midnight. De-icing will be required. N
winds increase to around 30 kt with G40-45 kt at times. Rapid
clearing and becoming VFR after midnight. Confidence: High

Fri thru 18Z: VFR. No clds at or below 10K ft. N winds gradually
diminish to 10-20 kt. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 7 AM CDT Friday for NEZ039>041-046-
     047-060-061.

KS...NONE.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Mar 19, 1:49 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
149 PM CDT Thu Mar 19 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
149 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are likely this afternoon. A few storms
may be severe...producing hail up to the size of golfballs and
wind gusts of 50 to 60 mph.

Very low humidity levels and gusty winds will result in near
critical fire weather along and south of Kansas Highway 24.

Rain will change to snow tonight...and some minor accumulation is
possible roughly along and north of Highway 6 in south central
Nebraska. A Winter Weather Advisory is in effect along and north
of a line from Lexington to Kearney to Saint Paul to Fullerton
where 1 to 2 inches of accumulation could occur.

North winds will increase to 25 to 35 MPH with gusts between 40
and 50 MPH likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for a few non-severe thunderstorms
Monday afternoon through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early this evening.
Spotters and dispatchers...please relay any reports of hail or
wind damage to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Mar 19, 3:49 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
349 PM CDT Thu Mar 19 2020

NEZ064-077-192115-
York NE-Fillmore NE-
349 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YORK AND
NORTHWESTERN FILLMORE COUNTIES UNTIL 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm
south-southwest of Grafton, or 24 miles south of York, moving
northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grafton,McCool Junction, and Lushton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4046 9775 4048 9782 4054 9782 4081 9773
      4075 9748
TIME...MOT...LOC 2049Z 212DEG 28KT 4055 9777

Pfannkuch
Local storm report, Mar 19, 3:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
353 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 SW KEARNEY            40.67N 99.12W
03/19/2020  E0.25 INCH       BUFFALO            NE   DEPT OF HIGHWAYS

            TRAFFIC CAMERA SHOWED HAIL COVERING I-80.
            EXACT SIZE UNKNOWN.

&&

KELLEY
Local storm report, Mar 19, 4:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             GRAFTON                 40.63N 97.71W
03/19/2020  M1.00 INCH       FILLMORE           NE   TRAINED SPOTTER

            HAIL COVERED THE GROUND. MOSTLY PEAS, SOME
            HAIL AS LARGE AS QUARTERS MIXED IN.

&&

SR
Local storm report, Mar 19, 4:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
418 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 S MCCOOL JUNCTION     40.73N 97.60W
03/19/2020  E1.25 INCH       YORK               NE   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZED HAIL.

&&

SR
Special weather statement, Mar 19, 4:18 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
418 PM CDT Thu Mar 19 2020

NEZ063-192145-
Hamilton NE-
418 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON COUNTY
UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockham, or 22 miles southwest of York, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hampton and Stockham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4070 9793 4070 9809 4100 9797 4094 9783
      4090 9783
TIME...MOT...LOC 2117Z 206DEG 25KT 4074 9799

Pfannkuch
Special weather statement, Mar 19, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
424 PM CDT Thu Mar 19 2020

NEZ047-062-192200-
Howard NE-Hall NE-
424 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD AND HALL COUNTIES
UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prosser, or 15 miles northwest of Hastings, moving north at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wood River, Cairo, and Dannebrog.

LAT...LON 4113 9837 4070 9849 4070 9872 4113 9872
TIME...MOT...LOC 2122Z 187DEG 24KT 4073 9862

Wesely

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:12 PM CDTDense Fog AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more10 hr
Mar 19, 3:54 AM CDTSpecial Weather StatementGIDFranklin36 min
Mar 19, 4:25 AM CDTSpecial Weather StatementGIDFranklin35 min
Mar 19, 5:01 AM CDTSpecial Weather StatementGIDAdams29 min
Mar 19, 5:23 AM CDTSpecial Weather StatementGIDClay37 min
Mar 19, 1:50 PM CDTSpecial Weather StatementGIDHarlan, Phelps25 min
Mar 19, 2:12 PM CDTSpecial Weather StatementGIDFranklin33 min
Mar 19, 2:15 PM CDTSpecial Weather StatementGIDFillmore30 min
Mar 19, 2:18 PM CDTSpecial Weather StatementGIDPhelps27 min
Mar 19, 2:43 PM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney, Phelps47 min
Mar 19, 2:45 PM CDTSpecial Weather StatementGIDFillmore30 min
Mar 19, 2:46 PM CDTSpecial Weather StatementGIDKearney44 min
Mar 19, 3:09 PM CDTSpecial Weather StatementGIDNuckolls51 min
Mar 19, 3:16 PM CDTSpecial Weather StatementGIDClay29 min
Mar 19, 3:25 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Nuckolls35 min
Mar 19, 3:26 PM CDTSpecial Weather StatementGIDHall34 min
Mar 19, 3:28 PM CDTSpecial Weather StatementGIDBuffalo47 min
Mar 19, 3:46 PM CDTSpecial Weather StatementGIDClay29 min
Mar 19, 3:49 PM CDTSpecial Weather StatementGIDFillmore26 min
Mar 19, 3:56 PM CDTSevere Thunderstorm WarningGIDFillmore, York34 min
Mar 19, 4:18 PM CDTSpecial Weather StatementGIDHamilton27 min
Mar 19, 4:24 PM CDTSpecial Weather StatementGIDHall36 min
Mar 19, 4:39 PM CDTSpecial Weather StatementGIDYork36 min
Mar 19, 4:40 PM CDTSpecial Weather StatementGIDHoward35 min
Mar 19, 5:09 PM CDTSpecial Weather StatementGIDPolk36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.